Rhabdomyolysis Secondary to Lamotrigine Toxicity: A Case Report and Literature Review

Authors

  • Rida Naqvi The University of Toledo College of Medicine and Life Sciences

DOI:

https://doi.org/10.46570/utjms-2026-1338

Keywords:

lamotrigine, lamictal, Rhabdomyolysis, overdose, toxicity, antiepileptic drugs

Abstract

Lamotrigine, an anticonvulsant and mood-stabilizing medication, is used for managing seizure disorders and bipolar disorder. However, it can cause side effects ranging from mild hypersensitivity reactions to severe conditions like Stevens-Johnson syndrome. In overdose cases, lamotrigine primarily impacts the central nervous system and cardiovascular system, potentially leading to seizures and cardiac conduction abnormalities. This report describes a rare case of rhabdomyolysis in a 36-year-old female who overdosed on lamotrigine. The patient, with a history of seizures, anxiety, and depression, presented with nausea, abdominal pain, and elevated myoglobin and creatine kinase levels. She was treated with normal saline for rhabdomyolysis and improved over four days. This case highlights the need for awareness of unusual complications like rhabdomyolysis in lamotrigine toxicity and the importance of prompt management. Further research is needed to understand the mechanisms behind these rare effects and refine treatment approaches.

References

Alabi A, Todd A, Husband A, Reilly J. Safety profile of lamotrigine in overdose. Therapeutic Advances in Psychopharmacology. 2016;6(6):369-381. doi:10.1177/2045125316656707

Alyahya, B., Friesen, M., Nauche, B., & Laliberté, M. (2017). Acute lamotrigine overdose: a systematic review of published adult and pediatric cases. Clinical Toxicology, 56(2), 81–89. https://doi.org/10.1080/15563650.2017.1370096

Castanares-Zapatero D, Wittebole X, Huberlant V, Morunglav M, Hantson P. Lipid emulsion as rescue therapy in lamotrigine overdose. J Emerg Med. 2012 Jan;42(1):48-51. doi: 10.1016/j.jemermed.2010.11.055. Epub 2011 May 28. PMID: 21621362.

Schwartz MD, Geller RJ. Seizures and altered mental status after lamotrigine overdose. Ther Drug Monit. 2007 Dec;29(6):843-4. doi: 10.1097/FTD.0b013e31815bf239. PMID: 18043485.

Karaoulanis SE, Syngelakis M, Fokas K. Rhabdomyolysis after lamotrigine overdose: a case report and review of the literature. Ann Gen Psychiatry. 2016 Feb 24;15:6. doi: 10.1186/s12991-016-0093-3. PMID: 26913053; PMCID: PMC4765213

Downloads

Published

2026-10-28

How to Cite

1.
Naqvi R. Rhabdomyolysis Secondary to Lamotrigine Toxicity: A Case Report and Literature Review. Translation [Internet]. 2026 Oct. 28 [cited 2026 Oct. 30];16(2). Available from: https://openjournals.utoledo.edu/index.php/translation/article/view/1338